Dense Fog, Shenandoah
- When
- May 6, 12:00 AM EST to 6:20 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Visibilities of one quarter mile or less were reported at 8W2.
Stationary front extended across PA through the period. Pre frontal showers increased moisture over portions of the Piedmont and the Shenandoah Valley.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Stationary front extended across PA through the period. Pre frontal showers increased moisture over portions of the Piedmont and the Shenandoah Valley. This combined with clearing skies and weakening winds as high pressure built in led to the formation of dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 8:17 PM EST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 917 PM EDT TUE MAY 5 2015 .SYNOPSIS... A STATIONARY FRONT WILL REMAIN STRETCHED ACROSS PENNSYLVANIA THROUGH WEDNESDAY. HIGH PRESSURE BUILD OVER THE NORTHERN MID- ATLANTIC WEDNESDAY NIGHT AND PERSIST THROUGH THE WEEKEND. MEANWHILE...LOW PRESSURE OFF SOUTHERN FLORIDA DEVELOP AS IT MOVES NORTH TO THE CAROLINA COAST THROUGH WEDNESDAY NIGHT...THEN LIKELY PERSISTS THERE THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 01Z...WEAK TROUGH/STATIONARY FRONT STRETCHES E-W ACROSS CENTRAL PA. PREFRONTAL SHOWERS AND THUNDERSTORMS TOOK ON A BIT OF A LIFE OF ITS OWN AS IT DRIFTED EAST ACROSS THE WASHINGTON DC METRO THIS EVENING...AND IS NOW OVER SRN MD. THIS ACTIVITY WILL CONTINUE TO DRIFT EAST INTO THE LATE EVENING WITH JUST ISOLATED SHOWERS ACROSS THE REST OF THE AREA THROUGH MIDNIGHT. MOSTLY QUIET TONIGHT...THOUGH IT SHOULD BE NOTED THAT NRN MD WAS NOT WORKED OVER. IT WAS A WARM DAY TODAY...SEE CLIMATE SECTION BELOW FOR PERSPECTIVE. MIN TEMPS TONIGHT GENERALLY LOW 60S WITH DEWPOINTS ALSO IN THE LOW 60S. THINK THE CLOUD COVER WILL LIMIT FOG DEVELOPMENT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... SIMILAR DAY WEDNESDAY COMPARED TO TUESDAY. LIGHT FLOW...SO SLOW MOVING ACTIVITY THAT MAY CONGEAL AGAIN. AS OF NOW THE BEST CHANCES ARE FOR THE NRN TIER OF THE CWA WHICH WILL BE CLOSER TO THE STATIONARY FRONT OVER PA. MAX TEMPS GENERALLY LOW 80S...A COUPLE DEGREES LESS THAN TODAY DUE TO MID/HIGH CLOUD COVER. MID 80S LIKE TODAY WHERE SUNNIER SKIES PREVAIL. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... FRONTAL ZONE WILL STILL BE FAIRLY ILL-DEFINED WEDNESDAY EVENING. HIGH PRESSURE WILL BE LOCATED TO THE NORTH WHILE A LOW TAKES PLACE OFF THE GA COAST. FOR THE MAJORITY OF THE SYNOPTIC MODELS...A LLVL NE FLOW IS EVIDENT PUSHING INTO NE MD...PERHAPS AS FAR AS DC...WHICH SERVES TO STABILIZE THE ATMOSPHERE. HOWEVER THE 12Z NAM AND NMM...AS WELL AS THE 00Z ARW DEPICT CONVECTION FORMING ALONG A CONVERGENCE ZONE IN PA AND DROPPING SOUTH DURING THE EVENING...AFFECTING MORE OF THE AREA. WILL CONTINUE BROAD BRUSHED CHANCE POPS THROUGH THE EVENING...ALTHOUGH DID EXTEND THUNDER MENTION A LITTLE LONGER TO ACCOUNT FOR CONVECTIVE UNCERTAINTY. DEW POINTS WILL REMAIN ELEVATED OVERNIGHT SO LOWS WILL ONLY FALL INTO THE UPPER 50S TO LOWER 60S. ON THURSDAY THE SFC HIGH MOVES OFFSHORE WITH LIGHT RETURN FLOW DEVELOPING. MID/UPPER RIDGE AXIS WILL BECOME CENTERED OVER APPALACHIANS. EXPECT THIS TO SQUASH MOST CONVECTION...BUT DID CONTINUE TO CARRY LOW END POPS IN THE MOUNTAINS WHERE BUILDING (BUT MEAGER) INSTBY WILL COMBINE WITH TERRAIN CIRCULATIONS. ANY ACTIVITY WILL DIMINISH WITH SUNSET. ELSEWHERE ATMOSPHERE DOESN/T TOTALLY DRY OUT...SO PARTLY TO MOSTLY CLOUDY AT TIMES. HIGHS IN THE 70S...AND LOWS MID 50S TO LOWER 60S. RIDGING MAIN WX FEATURE THROUGH THE EXTENDED WITH HIGH/LOW TEMPS GENERALLY 10 DEGREES ABOVE CLIMO NORMS. HOWEVER...RESIDUAL DEEP LAYER MOISTURE WILL ALLOW FOR A CHC OF AFTN SHRA OR T-STORMS SOMEWHERE IN THE CWA NEARLY EACH DAY. BEST PRECIP CHANCES ON FRI AND SAT IN THE FAVORED ELEVATED TERRAIN IN THE WEST...WITH VERY LOW CHANCES AS YOU APPROACH THE 95 CORRIDOR. LOW PRECIP CHANCES THEN SPREAD EASTWARD FOR SUN...AND EVEN MORE SO FOR MON...AS RIDGING BEGINS TO LOOSEN ITS GRIP ON THE REGION AND A CLD FRNT APPROACHES. ORGANIZED SVR CHANCES THRU THE PERIOD VERY LOW...AS DEEP LAYER SHEAR REMAINS RATHER ANEMIC....AND INSTABILITY IS MARGINAL. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... ISOLATED SHOWERS REST OF THE EVENING...QUIET TONIGHT WITH CALM WINDS AND HIGH CLOUDS. ANY FOG LOOKS TO BE ISOLATED DUE TO CLOUDS. WED SHOULD BE FAIRLY SIMILAR TO TDA WX WISE...M CLDY W/ ISOLD RW/AFTN TRW. STILL...VFR GENERALLY PREVAILS. CHANCES OF SHOWERS AND PERHAPS A THUNDERSTORM WILL LINGER INTO WED EVENING...BUT CONFIDENCE LOW ON COVERAGE. LOW LEVEL MOISTURE PRESENT EARLY THU MORNING...WHICH MAY RESULT IN FOG...ESPECIALLY IF A TERMINAL SEES RAIN DURING THE EVENING. ISOLATED SHOWER POSSIBLE THU AFTERNOON AT MRB/CHO. FOG POSSIBLE...MAINLY AT PRONE LOCATIONS...FRIDAY MORNING. WINDS LIGHT/VRB WED NIGHT-THU NIGHT. EXPECT VFR COND FRI THRU SUN. HOWEVER...LOW LEVEL MOISTURE COULD ALLOW FOR SOME PREDAWN FOG AT CLIMO FAVORED LOCATIONS. && .MARINE... SLY FLOW TO 10 TO 15KT BEHIND SWATH OF SHOWERS/ISOL THUNDERSTORMS MOVING EAST FROM SRN MD THIS EVENING. SCT RW/TRW ARE PSBL AGN ON WED AFTERNOON/EVENING. GUSTS INTO THE 30 TO 35 KT RANGE PSBL AGAIN W/ THESE. WITH WEAK SFC PRESSURE PATTERN...SUSTAINED STRONG WINDS ARE NOT EXPECTED WED NIGHT-THU NIGHT. SURGE WITH HIGH PRESSURE BUILDING TO NORTH MAY BRING BEST CHANCE AT NEAR-SCA GUSTS WED EVENING. SCATTERED SHOWERS AND STORMS ARE ALSO POSSIBLE THROUGH WED EVENING. WINDS LIGHT UNDER HIGH PRESSURE...SO NOT EXPECTING SCA CONDS FRI THRU SUN. LOW PRESSURE LOOKS TO REMAIN STALLED OVER THE CAROLINAS THURSDAY THROUGH THE WEEKEND. MAY EJECT NORTHEAST PAST DELMARVA ON MONDAY. && .CLIMATE... THE WARMEST AIRMASS OF THE 2015 SO FAR HAS MOVED OVER THE REGION DURING THE EARLY PART OF THIS WEEK. DCA REACHED A HIGH OF 86 DEGREES ON TUESDAY MAY 5TH...THE WARMEST DAY SINCE SEPTEMBER 21ST 2014 WHEN THE TEMPERATURE REACHED 86 DEGREES. BWI REACHED A HIGH OF 85 DEGREES ON TUESDAY MAY 5TH...THE WARMEST DAY SINCE SEPTEMBER 11TH 2014 WHEN THE TEMPERATURE REACHED 89 DEGREES. IAD REACHED A HIGH OF 85 DEGREES ON TUESDAY MAY 5TH...THE WARMEST DAY SINCE SEPTEMBER 11TH 2014 WHEN THE TEMPERATURE REACHED 86 DEGREES. CHO REACHED A HIGH OF 85 DEGREES ON TUESDAY MAY 5TH...THE WARMEST DAY SINCE SEPTEMBER 21ST 2014 WHEN THE TEMPERATURE REACHED 87 DEGREES. DMH REACHED A HIGH OF 86 DEGREES ON MONDAY MAY 4TH...THE WARMEST DAY SINCE SEPTEMBER 11TH 2014 WHEN THE TEMPERATURE REACHED 90 DEGREES. HGR REACHED A HIGH OF 85 DEGREES ON MONDAY MAY 4TH...THE WARMEST DAY SINCE SEPTEMBER 6TH 2014 WHEN THE TEMPERATURE REACHED 90 DEGREES. MRB REACHED A HIGH OF 85 DEGREES ON MONDAY MAY 4TH...THE WARMEST DAY SINCE SEPTEMBER 21ST 2014 WHEN THE TEMPERATURE REACHED 86 DEGREES. DCA = REAGAN NATIONAL AIRPORT (WASHINGTON DC) BWI = BALTIMORE- WASHINGTON THURGOOD MARSHALL INTERNATIONAL AIRPORT IAD = DULLES INTERNATIONAL AIRPORT CHO = CHARLOTTESVILLE ALBEMARLE AIRPORT DMH = MARYLAND SCIENCE CENTER (BALTIMORE INNER HARBOR) HGR = HAGERSTOWN REGIONAL AIRPORT MRB = EASTERN WEST VIRGINIA REGIONAL AIRPORT (MARTINSBURG WV) && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATE...JACKSON CLIMATE...DFH PREVIOUS...WOODY!/ADS/MSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 133 PM EDT TUE MAY 5 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061545- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 133 PM EDT TUE MAY 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-061545- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 133 PM EDT TUE MAY 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EDT TUE MAY 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
05/05/2015 M39 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1500110
DHThe national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
Visibilities of one quarter mile or less were reported at 8W2.
Visibilities of one quarter mile or less were reported at CJR.
Visibilities of one quarter mile or less were reported at LUA.
Visibilities of one quarter mile or less were reported at HWY, FDK and HEF.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578309, 578312, 578311, 578314.